Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Stability theory for functional-differential equations


Author: T. A. Burton
Journal: Trans. Amer. Math. Soc. 255 (1979), 263-275
MSC: Primary 34K20
DOI: https://doi.org/10.1090/S0002-9947-1979-0542880-9
MathSciNet review: 542880
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a system of functional differential equations $ x'\,(t)\, = \,\mathcal{F}\,(t,\,x( \cdot ))$, together with a Liapunov functional $ \mathcal{V}\,(t,\,x( \cdot ))$ with $ \mathcal{V}'\, \leqslant \,0$. Most classical results require that $ \mathcal{F}$ be bounded for $ x( \cdot )$ bounded and that $ \mathcal{F}$ depend on $ x(s)$ only for $ t\, - \,\alpha (t)\, \leqslant \,s\, \leqslant \,t$ where $ \alpha $ is a bounded function in order to obtain stability properties. We show that if there is a function $ H(t,\,x)$ whose derivative along $ x'\,(t)\, = \,\mathcal{F}\,(t,\,x( \cdot ))$ is bounded above, then those requirements can be eliminated. The derivative of H may take both positive and negative values. This extends the classical theorem on uniform asymptotic stability, gives new results on asymptotic stability for unbounded delays and unbounded $ \mathcal{F}$, and it improves the standard results on the location of limit sets for ordinary differential equations.


References [Enhancements On Off] (What's this?)

  • [1] H. A. Antosiewicz, A survey of Lyapunov's second method, Ann. of Math. Studies, no. 41, Contributions to the Theory of Nonlinear Oscillations, vol. 4, Princeton Univ. Press, Princeton, N. J., 1958, pp. 141-166. MR 0102643 (21:1432)
  • [2] T. A. Burton, The generalized Lienard equation, SIAM J. Control 3 (1965), 223-230. MR 0190462 (32:7874)
  • [3] -, Uniform asymptotic stability for functional differential equations, Proc. Amer. Math. Soc. 68 (1978), 195-199. MR 0481371 (58:1489)
  • [4] Rodney D. Driver, Existence and stability of solutions of a delay-differential system, Arch. Rational Mech. Anal. 10 (1962), 401-426. MR 0141863 (25:5260)
  • [5] -, Existence theory for a delay-differential system, Contributions to Differential Equations 1 (1963), 317-336. MR 0150421 (27:420)
  • [6] John R. Haddock, On Liapunov functions for nonautonomous systems, J. Math. Anal. Appl. 47 (1974), 599-603. MR 0355227 (50:7703)
  • [7] Jack Hale, Theory of functional differential equations, Springer, New York, 1977. MR 0508721 (58:22904)
  • [8] V. Lakshmikantham and S. Leela, Differential and integral inequalities. Vol. II in Mathematics in Science and Engineering, Vol. 55, Academic Press, New York, 1969.
  • [9] C. E. Langenhop, Differentiability of the distance to a set in Hilbert space, J. Math. Anal. Appl. 44 (1973), 620-624. MR 0333683 (48:12008)
  • [10] J. P. La Salle, Stability theory for ordinary differential equations, J. Differential Equations 4 (1968), 57-65. MR 0222402 (36:5454)
  • [11] -, Stability of nonautonomous systems, Nonlinear Analysis, Theory, Methods and Appl. 1 (1976), 83-91.
  • [12] T. Yoshizawa, Stability by Liapunov's second method, Math. Soc. Japan, Tokyo, 1966. MR 0208086 (34:7896)
  • [13] -, Asymptotic behavior of solutions of a system of differential equations, Contributions to Differential Equations 1 (1963), 371-387. MR 0148991 (26:6487)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34K20

Retrieve articles in all journals with MSC: 34K20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0542880-9
Keywords: Stability, Liapunov functions, ordinary differential equations, delay equations
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society